What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 11:38 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 12, 11:38 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CDT Mon Jun 12 2017
.UPDATE...
Issued at 1238 PM CDT Mon Jun 12 2017
Thunderstorms that have organized over SD and into western IA/MN
have begun to move eastward into south-central MN/north-central
IA ahead of a shortwave trough. In coordination with SPC a Severe
Thunderstorm Watch has been issued for parts of northeast
IA/southeast MN as these storms approach. Moderate/strong
instability has developed ahead of these storms with 2000-3000
J/kg MLCAPE. A limiting factor remains deep layer shear, with the
higher shear generally north of the boundary/higher instability.
Additional storms may also fire along the east-west oriented
boundary. There is the potential for hail/damaging winds,
especially if storms can organize and develop stronger cold pools.
In addition, heavy rain could possibly be a greater risk if
storms begin to train along the boundary, especially with such a
moist air mass.
&&
.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Mon Jun 12 2017
Main fcst concerns this period are SHRA/TSRA chances and severe risk
with any storms, and the continued very warm temperatures.
06z data analysis had a sfc trough/front draped across the Upper
Midwest from near KMQT MI to near KLSE and KOMA, moving ever so
slowly SE. Boundary marked the edge of stronger capping to the south
and weaker capping to the north. Continued transport of a moist,
unstable 850-700mb airmass into/over this boundary continues to
produce sct SHRA/TSRA generally near/north of I-90 from south-
central MN into central WI. Otherwise, clear and comfortable over
the NW 1/3 of the region as Can high pressure noses into the region
and mostly clear/summery over the SE 1/3 of the region with early
morning temps south of the boundary still well into the 70s.
12.00z models for the most part initialized well, except for GFS
about 10F too high with sfc dew points across much of southern WI to
MO. Even so, solutions at the larger, synoptic scale very similar
for today/tonight as troughing moves from central into eastern
Canada and the CA/NV mid level low migrates to NW WY by 12z Tue.
Plenty of meso-scale differences to impact the sensible weather
though. Overall short-term fcst confidence is average this cycle.
In the short-term, stronger 850-700mb moisture transport/theta-e
convergence producing the SHRA/TSRA over the central/east parts of
the fcst area early this morning moves off by 12z. Would expect a
lull/exit of SHRA/TSRA for a time around 12z, with little in the way
of lower level thermo-dynamic forcing/lift indicated. However, at
the synoptic scale, the mid level trough/sfc low moving east across
Can allows high pressure to nose into the northern plains/upper
midwest behind it, giving the sfc-850mb trough/front a continued
southward push into the fcst area. Plenty of moisture/CAPE progged
to be pooled near/south of this boundary with an increase of
southerly sfc-850mb flow/isentropic lift/theta-e convergence into it
thru the day as low pressure strengthens in the lee of the CO/WY
Rockies. Model soundings showing by late morning and this afternoon
that lifting saturated 850-700mb parcels results in minimal CIN.
Depending on where the boundary ends up, SHRA/TSRA chances
return/increase across portions of the fcst area by this afternoon
into this evening. Consensus seems to place the boundary across far
northern IA and far southern WI by 18z, with a southward push by
potential convective out flow by 00z Tue. Boundary to then lift back
north tonight, pushed by increasing south flow ahead of low pressure
lifting thru the plains. Low level jet/moisture transport increases
into/over the boundary tonight, with little capping to elevated
parcels near/north of the boundary. Given the lesser confidence and
rather wide variety of convective outcomes among both the synoptic
scale and meso/WRF/CAMs models, will stay with the rather broad
consensus SHRA/TSRA chances today/tonight. This until convection
shows the whites of its eyes and one can determine which if any of
the model convective evolutions is more correct than the others.
Deep shear on the lower side over the central/south parts of the
fcst area today with broad mid level ridging over the region. Deep
shear increases tonight as a weak shortwave progged to work its way
thru the ridge axis. Greater of severe risk today/tonight looking to
be tonight with the overall stronger forcing and the increase of
deep layered shear. See swody1 for more details. With PW values over
the area and in in the inflow airmass fcst in the 1.5 to 2 inch
range, along with warm cloud depths progged in the 4K meter range,
TSRA will be efficient rain makers capable of locally heavy rains.
fortunately, any heavy rain threat today/tonight is more focused
over the central/south parts of the fcst area, well south of where
heavier rains fell Mon/Mon evening. Given the uncertainty on TSRA
timing/coverage today/tonight, no flood watches planned at this
time.
Due to the southward push of the boundary today, and more clouds
expected over the area near/north of the boundary, appears much of
the fcst area to get a break from highs in the 90s. Blends of
guidance highs mostly in the 80s and lows tonight mostly in the 60s
look good.
.LONG TERM...(Tuesday through Sunday)
Issued at 356 AM CDT Mon Jun 12 2017
For Tuesday thru Wednesday night: main fcst concerns this period are
SHRA/TSRA chances and severe risk with TSRA thru the period, warm
temperatures Tue.
Model runs of 12.00z are in decent agreement as the mid level low
over NW WY at 12z Tue lifts to north of Lk Winnipeg by 12z Thu. Hgts
rise over the region Tue, with rather strong hgt falls Tue night/Wed
as the low lifts into Can. End result is another warm day Tue then
increasing SHRA/TSRA chances for Tue night/Wed. Tue-Wed night fcst
confidence is average this cycle.
The frontal boundary from today/tonight should be lifting north of
the fcst area Tue, with warming/850-700mb capping spreading back
over the area, especially by the afternoon/evening. Main, consensus
SHRA/TSRA chances Tue in the morning and mainly over the NE 1/2 of
the fcst area are reasonable. Biggest question Tue is how warm will
it get across the SW 2/3 or so of the fcst area under the warming
south flow. Mixed 925mb temps by Tue afternoon, mainly SW of I-94
would support highs in the low-mid 90s. However sfc winds progged to
be more SE vs. S-SW which is a bit less favorable for the strongest
warming. Did favor warmer of guidance highs Tue, with highs near/SW
of I-94 mostly in the upper 80s to lower 90s reasonable for now.
Falling hgts and approach of the stronger sfc-mid level trough axis
increases the deep layered forcing/lift over the area Tue night/Wed.
Plenty of moisture/MUCAPE progged over the area Tue night/Wed ahead
of the approaching front/trough, but again plenty of detail
differences on convective evolution as the system approaches/moves
into the area. Consensus SHRA/TSRA chances back in the 30-60% range
by late Tue night and for much of Wed are reasonable until the
differences settle down. With the increase of mid/upper level
dynamic support, over the moist/unstable airmass ahead of the
approaching trough/front, the slight risk of severe TSRA per swody3
looks good at this point. TSRA will remain capable of high rain
rates and locally heavy rains late Tue night into Wed evening, but
overall progressive nature of the sfc thru mid level features should
keep SHRA/TSRA moving these periods. If timing holds, by later Wed
night drier air spreads in behind the sfc-850mb trough axis with
SHRA/TSRA chances decreasing/ending from west to east by Thu
morning.
For Thursday thru Sunday (days 4-7): main fcst concerns this period
are SHRA/TSRA chances mainly Fri/Sat.
12.00z medium range model runs in decent agreement on slow mid level
trough axis passage across the region Thu/Thu night, leaving us
under broad W-NW flow aloft for Fri thru Sun. However, as expected
there are plenty of differences with shortwave energy rippling thru
this faster flow in the day 4-7 time-frame. Fcst confidence for Thu-
Sun is average this cycle.
One would think Thu/Thu night would be dry with passage of the sfc-
850mb trough, but until the mid level trough axis passes, some CAPE
remains over the area along with some weaker 850-700mb moisture
transport and thermo-dynamic forcing. Some small SHRA/TSRA chances
Thu afternoon/evening OK for now. Fri/Sat would see a stronger
shortwave coming thru the W-NW flow and bringing a sfc low/front
across the region during this time frame. Of course GFS/Gem/ECMWF
with timing differences by days 5/6, thus some 20-30% SHRA/TSRA
chances for most of the Fri-Sat period are reasonable, as are some
small chances potentially lingering into Sunday. Consensus temps
remaining above normal Thu- Sat then trending closer to normal for
Sun looking well trended at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon Jun 12 2017
Challenging aviation forecast over the next 24 hours. MVFR/IFR
ceilings near a stationary front should gradually lift this
afternoon. Scattered storms are expected to develop near the front
this afternoon possibly impacting KLSE/KRST with additional storms
potentially moving in from the west this afternoon/evening.
Confidence in timing remains low, so included VCTS at KLSE/KRST
this afternoon until timing becomes more clear. Showers/thunder
likely will persist into tonight, but have elected to not mention
thunder at this time given uncertainty in placement of
convection. Winds will generally remain light through the period
in proximity of the boundary, with some potential for either
fog/low stratus Tuesday morning before the boundary lifts
northward as a warm front.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
UPDATE...JM
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...JM
Hazardous weather outlook, Jun 12, 4:31 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
531 AM CDT Mon Jun 12 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
531 AM CDT Mon Jun 12 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and tonight
Thunderstorm chances continue across areas mainly along and south
of Interstate 90 today, then across the entire area tonight. A
few of the storms could be severe late this afternoon and tonight,
mainly near and south of Interstate 90. The main threats are
damaging winds and locally heavy rains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm chances continue Tuesday night through Wednesday
evening. A few of the storms late Tuesday night and on Wednesday
could be severe, with damaging winds and large hail the main
threats.
Temperatures along and southwest of Interstate 94 are expected to
climb into the upper 80s to mid 90s Tuesday afternoon. Heat
indices in the river valleys and across much of northeast Iowa
look to climb into the 95 to 100 range. Be alert to the heat if
spending extended time outdoors Tuesday afternoon.
More thunderstorms are possible Thursday through Saturday. At this
time the risk of severe weather with any of these storms looks low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed along and south of Interstate 90
late this afternoon and evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
RRS/04
In the hours before
Local storm report, Jun 12, 9:21 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 6 ESE STETSONVILLE 45.04N 90.20W
06/12/2017 M3.28 INCH TAYLOR WI CO-OP OBSERVER
REPORT FROM GAD, WISCONSIN.
&&
LAWRENCESpecial weather statement, Jun 12, 12:06 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
106 PM CDT MON JUN 12 2017
MNZ086-087-094-121830-
Olmsted-Dodge-Mower-
106 PM CDT MON JUN 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN OLMSTED...
NORTHERN MOWER AND DODGE COUNTIES...
At 105 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Blooming Prairie to 7 miles
southwest of Stewartville. Movement was northeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron,
Blooming Prairie, Hayfield, Claremont, High Forest, Wasioja, Rock
Dell, Oslo, Eden, Waltham, Aand Sargeant.
Frequent cloud to ground lightning can be expected with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4414 9304 4400 9239 4372 9260 4380 9305
TIME...MOT...LOC 1805Z 226DEG 16KT 4391 9304 4382 9262
DAS
Special weather statement, Jun 12, 1:18 PM CST, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
218 PM CDT MON JUN 12 2017
MNZ079-086>088-094-095-122015-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
218 PM CDT MON JUN 12 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA...
At 216 PM CDT, radar indicated strong thunderstorms over southeast
Minnesota. The leading edge of the storms was located along a line
extending from near Wanamingo to near Wykoff. Movement was east at
35 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Rochester, Winona, Dodge Center, Wabasha, Mantorville, Alma, Ramsey,
Kasson, Stewartville, Byron, Goodview, St. Charles, Plainview,
Chatfield, Spring Valley, Blooming Prairie, Eyota, Rushford, Lewiston
and Hayfield.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch is in effect until 700 PM CDT for
southeastern Minnesota.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4436 9197 4433 9192
4420 9187 4413 9173 4403 9159 4401 9146
4386 9130 4385 9173 4377 9173 4365 9232
4371 9305
TIME...MOT...LOC 1916Z 254DEG 29KT 4436 9287 4372 9222
Hollan